Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 21, 2021Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 21, 2021, 4:39 PM MDT for Fergus County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 4:39 PM MDT (22:39 UTC)
Expired
Jul 21, 2021, 5:15 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS85 KTFX 212239
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
439 PM MDT Wed Jul 21 2021

MTZ051-212315-
Fergus-
439 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FERGUS COUNTY...

At 439 PM MDT, a strong thunderstorm was located near Grass Range, or
25 miles west of Winnett, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grass Range.

This includes the following highways...
 Highway 200 between mile markers 107 and 123.
 Highway 191 between mile markers 43 and 58.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4700 10893 4717 10900 4728 10863 4727 10863
      4723 10872 4719 10871 4718 10874 4710 10874
      4710 10862 4708 10860 4702 10861
TIME...MOT...LOC 2239Z 255DEG 12KT 4711 10887 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:26 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 2:26 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
226 PM MDT Wed Jul 21 2021

.SYNOPSIS...

Scattered showers and thunderstorms will continue to develop this
evening, with a few stronger storms likely. Gusty westerly winds
may develop over the plains on Thursday and Friday, which will
bring fire weather concerns. Temperatures will generally remain
well above normal for the remainder of the forecast period.

&&

.DISCUSSION...

Satellite and radar imagery shows the expected development of
scattered showers and thunderstorms across Southwest Montana, and
also over the Northern Rockies and central Mountains. Mesoanalysis
indicates moderate instability with increasing shear located
upstream over NW Montana. Storm coverage will expand into the
evening areas, with the environment capable of supporting a few
stronger to severe storms. Faster storm motion compared to
yesterday should result in lower rainfall totals, but locally
heavy rainfall, hail to the size of quarters, and damaging wind
gusts are all possible from some of this evenings thunderstorms.

Thunderstorm activity dissipates overnight. Attention then turns
to an approaching cold front associated with a strong upper level
trough presently over the Canadian Rockies. The surface front will
move through the region Thursday morning, causing a shift to west
and northwest winds as dry air moves in behind the front. Although
technically a cold front, temperatures will still climb back into
the 80s to near 90, causing a period of critical fire weather
conditions over portions of North-central Montana Thursday
afternoon. Scattered showers are expected to develop once again
along and ahead of the front, with dry lightning potential outside
of thunderstorm cores.

While surface dewpoint temperatures have recently been in the 50s,
these will drop into the 20s by Friday with critically low
relative humidity dropping below 15 percent Friday afternoon.
Low level satellite water vapor imagery reveals the source region
for this dry air presently over Northern California into Southern
Oregon. Deep layer mixing under the stable but brisk westerly flow
will mix gusty winds to the surface Friday, once again causing
elevated to critical fire weather concerns over a larger area
Friday afternoon.

After being temporarily flatted Friday, the upper level ridge slowly
amplifies Saturday into next week again for continued very warm
and dry conditions. Some moisture may get entrained into the flow
around the ridge and move into at least southwest MT by the middle
of next week for isolated thunderstorm chances, otherwise little
or no precipitation is expected.

&&

.AVIATION...
1151 AM MDT Wed Jul 21 2021 (21/18Z TAF period)

An approaching shortwave combined with monsoon moisture and
instability will bring another round of shower and thunderstorm
development this afternoon and evening, mostly between 21/20Z and
22/04Z. Thunderstorm hazards for today will include cloud to ground
lightning, hail, strong gusty winds, and brief periods of heavy
rainfall. Periods of mountain obscuration are expected throughout
the next 24 hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

A cold front passing over the Northern Rockies Thursday afternoon
will cause increasing west winds while humidity falls below 20
percent. These are critical fire weather conditions and warrant a
Red Flag Warning. These dry and windy conditions may spread a bit
further into adjacent fire zones towards Great Falls and Helena.
Scattered thunderstorms are also possible Thursday afternoon along
and ahead of the front, possibly producing additional dry
lighting activity outside thunderstorm cores. Winds decrease
Thursday night, but with critically dry air moving into the area,
overnight RH will be poor to moderate. Relative humidity is
expected to drop below 15 percent on Friday, with gusty winds
returning in a deeply mixed boundary layer.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  91  50  88 /  50  20  10   0
CTB  52  82  44  82 /  30   0   0   0
HLN  61  92  56  90 /  40  20  10   0
BZN  56  92  52  90 /  30  30  10   0
WYS  44  82  42  83 /  10  30  10   0
DLN  54  88  49  88 /  40  30   0   0
HVR  59  92  50  89 /  60  10  10   0
LWT  59  90  53  87 /  60  40  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Helena and Townsend Ranger
Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning from noon Thursday to 9 PM MDT Friday Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

Fire Weather Watch from Friday afternoon through Friday evening
Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 21, 4:07 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
407 PM MDT Wed Jul 21 2021

MTZ051-212230-
Fergus-
407 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FERGUS COUNTY...

At 406 PM MDT, a strong thunderstorm was located 13 miles southwest
of Roy, or 15 miles northeast of Lewistown. The storm is nearly
stationary on the east slopes of the Judith Mountains.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Giltedge.

This includes Highway 200 between mile markers 96 and 103.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding and/or debris flow down the mountainside. Do not
drive your vehicle through flooded roadways.

LAT...LON 4710 10928 4728 10921 4726 10892 4701 10903
TIME...MOT...LOC 2206Z 286DEG 2KT 4717 10915

SC
Special weather statement, Jul 21, 4:24 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT Wed Jul 21 2021

MTZ015-052-212300-
Madison-Jefferson-
424 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
SOUTHWESTERN JEFFERSON COUNTIES...

At 424 PM MDT, a strong thunderstorm was located 8 miles south of
Butte, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Whitehall.

This includes Interstate 90 between mile markers 235 and 251.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4583 11241 4585 11243 4587 11241 4591 11241
      4599 11244 4610 11221 4586 11204 4580 11231
      4583 11239 4575 11250 4576 11250
TIME...MOT...LOC 2224Z 243DEG 20KT 4586 11248

SC
Local storm report, Jul 21, 4:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 NNE CONRAD            48.18N 111.94W
07/21/2021  E0.25 INCH       PONDERA            MT   PUBLIC

            REPORTED FROM JUST SOUTH OF MAIN HAIL CORE.

&&

HART
Special weather statement, Jul 21, 4:29 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
429 PM MDT Wed Jul 21 2021

MTZ008-015-055-212300-
Madison-Beaverhead-Gallatin-
429 PM MDT Wed Jul 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MADISON...EASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES...

At 429 PM MDT, strong thunderstorms were clustered 11 miles west of
Divide Lake, or 22 miles north of West Yellowstone, moving northeast
at 30 mph.

Winds in excess of 40 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Big Sky, Targhee Pass, Yellowstone Village, Raynolds Pass and Red
Rock Pass.

This includes the following highways...
 Highway 191 between mile markers 7 and 10, and between mile markers
31 and 57, and near mile marker 59.
 Highway 287 between mile markers 1  and 25.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4456 11160 4483 11188 4539 11120 4526 11103
      4508 11104 4511 11110 4505 11115 4501 11110
      4476 11110 4466 11127 4475 11138 4471 11141
      4471 11149 4466 11147 4459 11153 4455 11147
      4453 11151
TIME...MOT...LOC 2229Z 231DEG 28KT 4496 11127

SC
Special weather statement, Jul 21, 4:34 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
434 PM MDT Wed Jul 21 2021

MTZ008-015-212300-
Madison-Beaverhead-
434 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
NORTHERN BEAVERHEAD COUNTIES...

At 434 PM MDT, a strong thunderstorm was located 12 miles south of
Divide, or 25 miles north of Dillon, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Melrose and Glen.

This includes Interstate 15 between mile markers 82  and 93 .

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4568 11273 4568 11270 4564 11271 4563 11267
      4570 11253 4575 11252 4575 11250 4554 11236
      4546 11276 4562 11287
TIME...MOT...LOC 2234Z 243DEG 14KT 4557 11272

SC
Special weather statement, Jul 21, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
439 PM MDT Wed Jul 21 2021

MTZ051-212315-
Fergus-
439 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FERGUS COUNTY...

At 439 PM MDT, a strong thunderstorm was located near Grass Range, or
25 miles west of Winnett, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grass Range.

This includes the following highways...
 Highway 200 between mile markers 107 and 123.
 Highway 191 between mile markers 43 and 58.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4700 10893 4717 10900 4728 10863 4727 10863
      4723 10872 4719 10871 4718 10874 4710 10874
      4710 10862 4708 10860 4702 10861
TIME...MOT...LOC 2239Z 255DEG 12KT 4711 10887

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:10 PM MDTSpecial Weather StatementTFXTeton35 min
Jul 20, 6:14 PM MDTSpecial Weather StatementTFXToole31 min
Jul 20, 6:18 PM MDTSpecial Weather StatementTFXCascade27 min
Jul 20, 6:34 PM MDTSpecial Weather StatementTFXTeton26 min
Jul 20, 6:48 PM MDTSevere Thunderstorm WarningTFXPondera, Teton27 min
Jul 20, 7:01 PM MDTSpecial Weather StatementTFXCascade29 min
Jul 20, 7:17 PM MDTSpecial Weather StatementTFXTeton28 min
Jul 20, 7:47 PM MDTSpecial Weather StatementTFX28 min
Jul 20, 7:52 PM MDTSpecial Weather StatementTFXCascade23 min
Jul 20, 8:45 PM MDTSpecial Weather StatementTFXChouteau, Judith Basin30 min
Jul 21, 1:26 PM MDTFire Weather WatchTFXBroadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 4 more25 hr
Jul 21, 1:26 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more56 hr
Jul 21, 2:38 PM MDTSpecial Weather StatementTFXGlacier37 min
Jul 21, 2:48 PM MDTSpecial Weather StatementTFXPondera27 min
Jul 21, 2:56 PM MDTSevere Thunderstorm WarningTFXGlacier34 min
Jul 21, 3:16 PM MDTSevere Thunderstorm WarningTFXGlacier29 min
Jul 21, 3:23 PM MDTSpecial Weather StatementTFXPondera37 min
Jul 21, 3:49 PM MDTSpecial Weather StatementTFXPondera26 min
Jul 21, 3:50 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Jul 21, 3:51 PM MDTSpecial Weather StatementTFXTeton24 min
Jul 21, 4:07 PM MDTSpecial Weather StatementTFXFergus23 min
Jul 21, 4:07 PM MDTSevere Thunderstorm WarningTFXPondera, Teton38 min
Jul 21, 4:24 PM MDTSpecial Weather StatementTFXJefferson36 min
Jul 21, 4:29 PM MDTSpecial Weather StatementTFXMadison31 min
Jul 21, 4:34 PM MDTSpecial Weather StatementTFXSilver Bow26 min
Jul 21, 4:42 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jul 21, 4:45 PM MDTSevere Thunderstorm WarningTFXLiberty, Pondera, Teton, Toole45 min
Jul 21, 4:53 PM MDTSpecial Weather StatementTFXTeton22 min
Jul 21, 4:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Jul 21, 4:56 PM MDTSpecial Weather StatementTFXJefferson34 min
Jul 21, 4:58 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Jul 21, 5:02 PM MDTSpecial Weather StatementTFXGlacier28 min
Jul 21, 5:04 PM MDTSpecial Weather StatementTFXDeer Lodge26 min
Jul 21, 5:21 PM MDTSpecial Weather StatementTFXLewis and Clark24 min
Jul 21, 5:29 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole46 min
Jul 21, 5:32 PM MDTSpecial Weather StatementTFXCascade43 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.